Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 35, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at May 25, 2018, 3:42 PM CDT for Hinds County, Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2018, 3:42 PM CDT (20:42 UTC)
- Expired
- May 25, 2018, 5:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Hinds County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 24 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:00 PM CDT | FLASH FLOOD | 2 Ese Clinton, MS | WATER ACROSS SEVERAL ROADS NEAR THE WALMART IN CLINTON. REPORT RECEIVED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.7 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 930 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
143
WGUS54 KJAN 252042
FFWJAN
MSC049-252245-
/O.NEW.KJAN.FF.W.0035.180525T2042Z-180525T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
342 PM CDT FRI MAY 25 2018
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Central Hinds County in central Mississippi...
* Until 545 PM CDT.
* At 341 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Jackson, Clinton, Byram, Raymond and Bolton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3218 9047 3244 9046 3243 9024 3240 9024
3240 9010 3234 9011 3232 9015 3230 9016
3229 9015 3229 9018 3226 9018 3225 9021
3220 9018 3219 9020 3218 9024 3217 9025
$$
TWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 25, 3:26 PM CDT, 16 minutes earlier.
Area forecast discussion, May 25, 3:26 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Jackson MS 326 PM CDT Fri May 25 2018 .DISCUSSION... Rest of today through tomorrow: Weak upper-level troughing and cyclonic flow remain over the region with subtle upper-level divergence from a weak jet. The troughing working in combination with daytime heating in a moist environment has resulted in multiple clusters of thunderstorms across the area this afternoon. A few of these storms have become strong to severe, especially where storms/outflow boundaries have merged. There are two main areas of convection that will be the main focus through the evening hours - 1) the ongoing storms and outflow moving southeast towards the Jackson metro, and 2) a cluster of storms and outflow moving north from the Gulf Coast in association with the sea breeze. Storms will be likely through early evening along and ahead of these two areas. A few strong to possibly severe storms will remain possible, primarily where storms/outflow boundaries merge. Locally heavy rainfall and flash flooding remain possible over the southeast, especially where these aforementioned outflow boundaries merge and enhance the moisture convergence within an already saturated environment with PWATs near 2". As such, the ongoing limited risk for flash flooding remains well placed for now. For tonight, expect this activity to wane with loss of daytime heating, however a few showers and perhaps a storm could linger overnight. Some patchy fog will be possible for any locations that see rain, especially over the southeast. For tomorrow, expect another round of numerous diurnally driven showers and storms to develop by the mid to late morning hours and persisting through the day. The thermodynamic environment will be somewhat better over the Delta where lapse rates will steepen to 6- 6.5 C/km. The greatest threat for strong to isolated severe storms with microbursts will be located here, however strong storms cannot be ruled out where storms/outflow boundaries merge. In addition, locally heavy rainfall could also result in isolated flash flooding. Given uncertainty regarding the areal coverage of both threats will hold off on mentioning severe of flooding potential in the HWO/graphics and will wait for further analysis. /TW/ Saturday night through Friday: Main focus in the long term will be dictated by the eventual track, speed and intensity of now Tropical Storm Alberto which at last Advisory was meandering over the northwestern Caribbean Sea. Currently, the most likely arrival time of any tropical storm force winds over our CWA is Monday along with flooding potential across our Southeast. Current thinking suggests four to seven inches of rain will be possible especially along the Interstate 59 corridor. There will likely be quite a qpf gradient across the western portions of our CWA that stands to see the least amount of rainfall through the forecast period. In addition, the warmest temperatures are expected over the western portions of our CWA through the period as well. Alberto looks to shift east of our CWA during the day Wednesday followed by mid level ridging from the southwest. A disturbance is expected to drop southeast around the top of the mid level ridge Wednesday night and across northeast Mississippi Thursday. A few storms may drop south across our northeast zones during this timeframe but much of the area will return to warm and drier conditions. /22/ && .AVIATION... 18Z TAF discussion: Numerous showers and storms are already ongoing across the region and will continue to impact the area through the early evening hours tonight. VFR conditions will prevail outside of these showers and storms with brief reductions to MVFR ceilings and IFR visibilities within any of this activity. Once again, a few hours of fog and/or low ceilings will be possible early tomorrow morning but will be dependent on where rainfall occurs today so left mention/flight category reductions out of the TAFs for now but could be needed with later issuance. Another round of showers and storms could get an early start again late tomorrow morning so VCSH will be possible at any TAF site. /TW/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 70 85 69 85 / 37 64 42 22 Meridian 70 85 67 84 / 44 67 49 47 Vicksburg 72 87 68 88 / 34 66 29 34 Hattiesburg 70 86 68 83 / 34 68 50 66 Natchez 71 87 68 87 / 34 66 32 31 Greenville 73 87 70 88 / 21 61 25 38 Greenwood 72 85 69 87 / 22 65 29 35 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && TW/22
Hazardous weather outlook, May 25, 10:26 AM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 1026 AM CDT Fri May 25 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>042-047-048- 053-059-060-261530- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Warren-Hinds-Claiborne-Jefferson- Adams- 1026 AM CDT Fri May 25 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and southwest Mississippi. .DAY ONE...The rest of Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Flash flooding will be possible across mainly southeastern Mississippi between Sunday night and Tuesday as a developing tropical system moves north from the Gulf of Mexico. Thunderstorms with this system will be capable of producing very heavy rainfall, and total rainfall amounts of 3 to 5 inches are likely across the Interstate 59 corridor near Hattiesburg to Meridian. There are still some uncertainties regarding the eventual track and strength of the system, so residents and travelers across the ArkLaMiss region are encouraged to stay tuned to the latest forecast updates. (https://www.weather.gov/images/jan/graphicast/image1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. MSZ043>046-049>052-054>058-061>066-072>074-261530- Madison MS-Leake-Neshoba-Kemper-Rankin-Scott-Newton-Lauderdale- Copiah-Simpson-Smith-Jasper-Clarke-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 1026 AM CDT Fri May 25 2018 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...The rest of Today and Tonight FLOODING THREAT...Limited TIMING...remainder of today Locally heavy rainfall and flash flooding will be possible across southeast Mississippi this afternoon through the early evening hours due to slow moving thunderstorms. (https://www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday Flash flooding will be possible across mainly southeastern Mississippi between Sunday night and Tuesday as a developing tropical system moves north from the Gulf of Mexico. Thunderstorms with this system will be capable of producing very heavy rainfall, and total rainfall amounts of 3 to 5 inches are likely across the Interstate 59 corridor near Hattiesburg to Meridian. There are still some uncertainties regarding the eventual track and strength of the system, so residents and travelers across the ArkLaMiss region are encouraged to stay tuned to the latest forecast updates. (https://www.weather.gov/images/jan/graphicast/image1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. 1 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, May 25, 3:14 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
314 PM CDT FRI MAY 25 2018
MSZ063-064-072-252045-
Lawrence MS-Jefferson Davis MS-Marion MS-
314 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARION...SOUTHERN
LAWRENCE AND SOUTHERN JEFFERSON DAVIS COUNTIES UNTIL 345 PM CDT...
At 314 PM CDT, Meteorologists were tracking a strong thunderstorm
over Prentiss, or 19 miles west of Collins, moving southeast at 10
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Holly Springs, Prentiss, Topeka, Progress, Goss, Tilton, Oak Vale,
Robinwood, Jayess, Society Hill, Arm, Carson and Bassfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3134 9004 3133 9008 3135 9011 3135 9021
3138 9025 3141 9024 3167 8984 3162 8976
3161 8975 3161 8973 3158 8970 3154 8961
3125 9004
TIME...MOT...LOC 2014Z 314DEG 7KT 3158 8988
JMLocal storm report, May 25, 3:19 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND DMG SATARTIA 32.67N 90.54W
05/25/2018 YAZOO MS PUBLIC
TREE DOWN AND A FENCE DAMAGED. CATTLE
ESCAPED.
&&
CMELocal storm report, May 25, 3:26 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
326 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM TSTM WND DMG SATARTIA 32.67N 90.54W
05/25/2018 YAZOO MS PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
SATARTIA. TREE DOWN AND A FENCE DAMAGED.
CATTLE ESCAPED.
&&
CMELocal storm report, May 25, 3:27 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
327 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM TSTM WND DMG 8 NW EDWARDS 32.41N 90.70W
05/25/2018 WARREN MS EMERGENCY MNGR
TREES DOWN.
&&
CMELocal storm report, May 25, 3:29 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
329 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 1 SE CLINTON 32.33N 90.33W
05/25/2018 E0.75 INCH HINDS MS PUBLIC
&&
CMESpecial weather statement, May 25, 3:32 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
332 PM CDT FRI MAY 25 2018
LAZ016-025-MSZ047-053-252115-
Tensas LA-Madison LA-Warren MS-Claiborne MS-
332 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TENSAS AND
SOUTHEASTERN MADISON PARISHES...CENTRAL CLAIBORNE AND SOUTHWESTERN
WARREN COUNTIES UNTIL 415 PM CDT...
At 332 PM CDT, Meteorologists were tracking a strong thunderstorm
near Somerset, or 18 miles south of Tallulah, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Vicksburg, Newellton, Le Tourneau, Afton, Somerset and Yokena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3202 9129 3220 9132 3232 9105 3226 9089
3208 9086 3202 9091
TIME...MOT...LOC 2032Z 272DEG 13KT 3214 9115
JMThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:20 PM CDT | Special Weather Statement | JAN | Grenada | 25 min |
| May 24, 7:39 PM CDT | Special Weather Statement | JAN | Rankin | 36 min |
| May 25, 11:25 AM CDT | Special Weather Statement | JAN | Humphreys | 50 min |
| May 25, 12:17 PM CDT | Special Weather Statement | JAN | Sharkey | 28 min |
| May 25, 12:55 PM CDT | Special Weather Statement | JAN | Carroll | 35 min |
| May 25, 1:14 PM CDT | Special Weather Statement | JAN | Adams | 46 min |
| May 25, 1:21 PM CDT | Special Weather Statement | JAN | Bolivar | 24 min |
| May 25, 1:26 PM CDT | Special Weather Statement | JAN | Yazoo | 34 min |
| May 25, 1:41 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 45 min |
| May 25, 1:51 PM CDT | Special Weather Statement | JAN | Lincoln | 24 min |
| May 25, 2:12 PM CDT | Special Weather Statement | JAN | Sunflower | 33 min |
| May 25, 2:28 PM CDT | Special Weather Statement | JAN | Warren | 32 min |
| May 25, 2:35 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Warren | 40 min |
| May 25, 3:06 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 54 min |
| May 25, 3:14 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 31 min |
| May 25, 3:56 PM CDT | Special Weather Statement | JAN | Rankin | 34 min |
| May 25, 4:07 PM CDT | Special Weather Statement | JAN | Scott | 38 min |
| May 25, 4:11 PM CDT | Special Weather Statement | JAN | Claiborne | 34 min |
| May 25, 4:12 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 30 min |
| May 25, 4:19 PM CDT | Special Weather Statement | JAN | Webster | 26 min |
| May 25, 4:21 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 24 min |
| May 25, 4:25 PM CDT | Special Weather Statement | JAN | Bolivar, Washington | 35 min |
| May 25, 4:38 PM CDT | Severe Thunderstorm Warning | JAN | Webster | 52 min |
| May 25, 5:10 PM CDT | Special Weather Statement | JAN | Washington | 35 min |
| May 25, 5:19 PM CDT | Special Weather Statement | JAN | Kemper, Lauderdale | 26 min |
| May 25, 5:31 PM CDT | Special Weather Statement | JAN | Jefferson | 29 min |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.